, Volume 17, Issue 5, pp 363-384
Date: 31 Aug 2012

Antipsychotic-Induced Movement Disorders in the Elderly

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We reviewed the epidemiological aspects of antipsychotic-induced movement disorders as they pertain to older patients. The incidence and prevalence of drug-induced parkinsonism and tardive dyskinesia (TD) are significantly greater in the older patient than in the younger patient whereas akathisia seems to occur evenly across the age spectrum and dystonia is uncommon among older patients. The literature on risk factors associated with treatment-emergent movement disorders is highly variable. Treatment practices vary across the age range and the interaction between age and antipsychotic dosage confounds our understanding of the relative importance of treatment-related risk factors. However, there is general agreement that pre-existing extrapyramidal signs (EPS) increase the vulnerability of the patient to developing significant drug-induced movement disorders. Elderly patients with dementia are at greater risk than patients without dementia for persistent drug-induced EPS.

Management of drug-induced movement disorders in the older patient requires careful consideration of the contraindications imposed by such agents as anticholinergics and β-blockers. At present, well-controlled double-blind studies of second-generation antipsychotics such as clozapine, risperidone, olanzapine or quetiapine for reducing the risk of treatment-emergent movement disorders in the elderly have not been published. However, open-label studies of atypical antipsychotics demonstrate a markedly lower incidence of both EPS and TD compared with conventional antipsychotic treatment in the elderly. There is emerging literature in support of atypical antipsychotics for the treatment of existing drug-induced movement disorders. More controversial is the use of adjunctive antioxidants in newly treated patients who are vulnerable to drug-induced movement disorders. While the evidence is mixed in support of antioxidants for the treatment of TD, the possibility remains that prophylactic use of antioxidants may help reduce the incidence of TD.

The development of a drug-induced movement disorder often reduces the quality of life in an elderly patient. Effective pharmacological management requires cooperation from the patient and family, which can be fostered early in the patient’s care through proper informed consent. The risks and benefits of antipsychotic treatment in the elderly patient need to be communicated to the patient and family. At the present time, there is no consistently effective treatment for patients with TD once it develops. Therefore, attention should focus on its prevention and close monitoring.